Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 54, NWS Grand Forks, ND

September 22, 2019Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Sep 22, 2019, 10:24 AM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It took effect at Sep 24, 2019, 2:00 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 22, 2019, 10:24 AM CDT (15:24 UTC)
In effect from
Sep 24, 2019, 2:00 AM CDT
Expired
Sep 27, 2019, 9:28 AM CDT
In force
3 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Oslo (OSLM5). The gauge peaked at 27.02 ft at Sep 25, 2019, 6:00 AM CDT.

actionminormoderate1520253009/2209/2309/2409/2509/2609/2709/28
Action stage
23 ft
Minor stage
26 ft
Moderate stage
30 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05083500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Sep 21, 3:14 PM CDT, 19 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 3:14 PM CDT, 19 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM CDT Sat Sep 21 2019

Convective redevelopment will be the primary challenge for the
period.

An upper trough continues to move through the western Dakotas,
with one significant vort max on the front side of the trough
lifting into the Devils Lake Basin. The surface low continues over
Ontario with a trailing cold front into our eastern counties.
There has been some clearing in our southern CWA and a bit of
bubbly cumulus going along the front, but the greatest amount of
cloud glaciation is off to the east in MN. There is also some
showers and thunderstorms setting up in our western counties along
the mid level boundary. ML CAPE in that area is 500-1000 J/kg, but
there is still quite a bit of effective deep layer bulk shear.
The low level moisture is not a rich on the ND side as it is
further east, but there will continue to be a chance for some
isolated strong to severe cells through the rest of the afternoon
before we lose heating. CAMs do have a few cells crossing the
southern counties as well as some less intense showers near the
Canadian border as the first part of the upper shortwave moves
into Ontario. Will continue to keep high POPs in the north through
tonight. West northwest winds will bring some cold air advection
behind the front, so we should drop into the upper 40s and 50s
overnight even with clouds and precip hanging around.

Tomorrow, the second lobe of the upper shortwave moves eastward
into our area, but by this point the surface low will be well to
the northeast and we will have dry west winds. There could be a
few lingering showers in northwestern MN but overall there should
be a drying trend Sunday. Cooler and drier air mass should bring
highs in the 60s and clearing skies Sunday night should drop lows
into the 40s.

.LONG TERM...(Monday through Saturday)
Issued at 314 PM CDT Sat Sep 21 2019

A return to near seasonal weather expected for the upcoming week
with a couple of pcpn chances but nothing that seems overly
impactful right now.

Split flow regime for early next week as upper low sinks into SW
CONUS with another associated with northern branch over eastern
Ontario. Shortwave ridge over our neck of the woods should raise
high temps into the 70s for Mon.

By mid-day Tuesday zonal flow across the northern tier will result
in a more progressive pattern. Cold FROPA looks likely later Tue
afternoon, exact timing will determine high temps achieved at
various points throughout the forecast area. Looks like a drier
interval by Thu as zonal to marginally SW flow sets up, which will
gradually increase the moisture feed Fri into early weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1251 PM CDT Sat Sep 21 2019

Some IFR ceilings hanging around KGFK and KTVF, with MVFR or even
VFR at the other TAF sites. KFAR could even see a few breaks in
the clouds this afternoon, and think that site should remain VFR
throughout the period. Some improvement to VFR is possible at
KGFK, but more clouds will be coming in from the west and
impacting the TAF sites along and north of Highway 2. Mostly MVFR
ceilings along with some shower activity, but will keep an eye out
for anything worse. Winds will become southwesterly and then
northwesterly, with some gusts over 20 kts along and west of the
Red River before settling down a bit tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Sep 21, 3:44 PM CDT, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
344 PM CDT Sat Sep 21 2019

NDZ006>008-014>016-024-026-028-029-054-222045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Steele-Western Walsh County-
344 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Additional showers and a few thunderstorms will move in again
tonight. Heavier showers could bring ponding of water on roads.
The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ003-016-017-022>024-027>032-040-NDZ038-039-049-052-053-222045-
Clay-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
344 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible across
southeastern North Dakota as well as portions of northwest and
west central Minnesota. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph. Thunderstorm
threat will diminish shortly after sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ001-002-004>009-013>015-NDZ027-030-222045-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
Grand Forks-Traill-
344 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There continues to be some localized areal flooding across
portions of the Red River Valley as well as northwestern
Minnesota. There is a chance for some additional shower and
thunderstorm activity through the late afternoon and evening which
could make flooding issues worse for a period.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:44 PM CDTSpecial Weather StatementFGFBeltrami61 min

Nearby

River Flood Warnings in Minnesota, 2019River Flood Warnings in North Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.